Alert archive / Puerto Rico / Special Weather Statements in 2015

Special Weather Statement, NWS JSJ

November 1, 2015

NWS JSJ issued this special weather statement at Nov 1, 2015, 9:21 PM CST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2015, 9:21 PM CST (03:21 UTC)
Expired
Nov 1, 2015, 10:15 PM CST
In force
54 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WWCA82 TJSJ 020321
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 PM AST SUN NOV 1 2015
 
PRZ001-002-005-020415-
NORTH CENTRAL-NORTHEAST-SAN JUAN AND VICINITY-
1121 PM AST SUN NOV 1 2015

...A STRONG THUNDERSTORM WILL AFFECT THE SAN JUAN METRO AREA...

AT 1118 PM AST...A STRONG THUNDERSTORM WAS OVER CANOVANAS AND 
CAROLINA IS MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM IS 
PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. STRONG GUSTY 
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS 
STORM WILL MOVE OVER THE REST OF SAN JUAN METRO AREA OVER THE NEXT 
15 MINUTES OR SO. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1846 6621 1848 6618 1846 6618 1847 6614
      1843 6611 1847 6611 1844 6603 1845 6597
      1846 6599 1845 6590 1842 6582 1827 6582
      1831 6597 1835 6629 1837 6630 1838 6648
      1846 6647 1849 6640
TIME...MOT...LOC 0318Z 088DEG 8KT 1841 6594 
$$

ER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Nov 1, 8:15 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 1, 8:15 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1015 PM AST SUN NOV 1 2015

.UPDATE...NUMEROUS SHOWERS AND STRONG THUNDERSTORMS WITH GUSTY
WINDS DEVELOPED DURING THE AFTERNOON HOURS MOSTLY ACROSS THE
NORTHERN HALF OF PUERTO RICO. SEVERAL FLOOD ADVISORIES...SPECIAL
WEATHER STATEMENTS AND SPECIAL MARINE WARNINGS WERE ISSUED DUE TO
HEAVY RAINFALL AND THUNDERSTORMS ACCOMPANIED WITH FREQUENT
LIGHTNINGS AND GUSTY WINDS. BY EARLY IN THE EVENING...THIS
ACTIVITY MOVED TO THE MONA PASSAGE...LEAVING THE LOCAL ISLANDS
UNDER PARTLY CLOUDY SKIES WITH SCATTERED SHOWERS ACROSS EASTERN
SECTIONS OF PUERTO RICO. THE AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY WAS THE RESULT OF THE COMBINATION OF A SURFACE TROUGH
OVER THE REGION WITH AN UPPER LEVEL LOW ACROSS THE CENTRAL
CARIBBEAN THIS EVENING. THE SURFACE TROUGH WILL CONTINUE TO MOVE
WESTWARD ACROSS HISPANIOLA WHILE THE UPPER LOW WILL ALSO MOVE
WESTWARD ACROSS THE WESTERN CARIBBEAN OVERNIGHT INTO THE EARLY
MONDAY HOURS. AS THIS HAPPENS WEATHER CONDITIONS ARE EXPECTED TO
IMPROVE ON MONDAY. HOWEVER...A TROPICAL WAVE IS EXPECTED TO REACH
THE REGION MONDAY NIGHT AND TUESDAY...INCREASING AGAIN THE
CLOUDINESS...SHOWERS AND THUNDERSTORMS ACROSS THE REGION.

&&

.AVIATION...MOSTLY VFR CONDS EXPECTED AT ALL TAF SITES WITH PASSING
SHOWERS OVERNIGHT AT IST/ISX/JSJ. SHRA/TSRA DEVELOPMENT EXPECTED AFT
02/17Z OVER AND WEST OF THE CORDILLERA...RESULTING IN PERIODS OF
MVFR CONDS AND MOUNTAIN OBSCURATIONS THROUGH 02/22Z AT JMZ/JBQ.
LIGHT AND VARIABLE WINDS OVERNIGHT...BECOMING EASTERLY AT 10 TO 15
KNOTS WITH SEA BREEZE VARIATION AFT 02/13Z.

&&

.MARINE...SEAS UP TO 5 FEET AND WINDS UP TO 20 KNOTS ARE EXPECTED
OVER THE COASTAL WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION
ACROSS PARTS OF THE COASTAL WATERS. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS PARTS OF THE LOCAL WATERS TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 255 PM AST SUN NOV 1 2015/

SYNOPSIS...THE UPPER LEVEL TROUGH OVER WESTERN ATLANTIC WILL
CONTINUE DIGGING SOUTH THROUGH MONDAY...RESULTING IN UNSTABLE
CONDITIONS OVER PR AND USVI TODAY. A WEAK TROPICAL WAVE IS
FORECAST TO MOVE ACROSS THE LOCAL AREA ON TUESDAY...BRINGING
ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. DRIER
CONDITIONS EXPECTED THE REST OF THE WEEK.

DISCUSSION...MOSTLY CLOUDY CONDITIONS PREVAIL ACROSS THE LOCAL
FORECAST AREA TODAY. AT MID MORNING A BREAK OF CLOUDS HELPED SEA
BREEZE TO DEVELOP AND QUICKLY A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPED FROM EL YUNQUE. THESE SHOWERS AND THUNDERSTORMS QUCKLY
DISSIPATED. DURING THE EARLY AFTERNOON HOURS CLUSTERS OF SHOWERS
AND THUNDERSTORMS MOVING FROM THE EAST BEGAN TO AFFECT THE
NORTHERN US VIRGIN ISLANDS AND EASTERN PORTIONS OF PUERTO RICO.
THE LIMITING FACTOR FOR THE DEVELOPMENT OF CONVECTIVE ACTIVITY
OVER THE LAND AREAS COULD BE THE DENSE CLOUD COVER OVER THE
REGION. THE STRONGEST THUNDERSTORMS REMAINED OVER THE LOCAL
WATERS.

AT MID AFTERNOON SHOWERS AND THUNDERSTORMS ONCE GAIN DEVELOP AND
AFFECTED THE EASTERN HALF OF PUERTO RICO...MAINLY THE NORTHEAST
PORTIONS OF PUERTO RICO INCLUDING THE SAN JUAN METRO AREA.

ALTHOUGH A DRIER AIR MASS IS FORECASTED TO MOVE OVER THE LOCAL
FORECAST AREA...THE LOCAL REGION WILL CONTINUE TO BE DOMINATED BY
AN UPPER LEVEL LOW...CURRENTLY OVER THE MONA PASSAGE. THIS UPPER
LEVEL LOW WILL COMBINED WITH DAYTIME HEATING AND LOCAL EFFECT TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON ACROSS THE CORDILLERA CENTRAL OF
PUERTO RICO AND ACROSS THE COASTAL WATERS. A TROPICAL WAVE WILL
MOVE ACROSS THE LOCAL AREA ON TUESDAY...THIS FEATURE WILL INCREASE
AVAILABLE MOISTURE THROUGH AT LEAST WEDNESDAY MORNING.

AVIATION... FM01/18Z-01/22Z...PRDS OF MVFR/PSBL IFR CONDS IN
SHRA/TSRA AT ALL TAF SITES...ESPECIALLY TJSJ AND TIST BTWN
01/18Z- 21Z. MTN OBSCR LIKELY OVER THE INTERIOR AND CENTRAL
PORTIONS OF PR. EAST WINDS AROUND 10-20 KT EXPECTED BLO FL200. NO
OTHER CHG TO PREVIOUS AVN DISCUSSION.

MARINE...SEAS UP TO 6 FEET AND WINDS UP TO 20 KNOTS ARE EXPECTED
OVER THE COASTAL WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION
ACROSS MOST COASTAL WATERS. NUMEROUS SHOWERS AND THUNDERSTORMS
WITH FREQUENT LIGHTNING AND STRONG GUSTY WINDS WILL CONTINUE TO
MOVE ACROSS THE LOCAL WATERS TODYA AND TONIGHT. REFER TO MARINE
WEATHER STATEMENT OR SPECIAL MARINE WARNINGS FOR LATEST
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  88 /  30  30  70  70
STT  78  90  79  88 /  50  50  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

23/72
Hazardous weather outlook, Nov 1, 2:33 AM CST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
433 AM AST SUN NOV 1 2015

AMZ710>745-PRZ001>013-020845-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
433 AM AST SUN NOV 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...
FREQUENT LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS ARE LIKELY
TODAY.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING MOSTLY ACROSS THE CENTRAL...INTERIOR AND WEST PORTIONS
PUERTO RICO. HOWEVER...PORTIONS OF THE SAN JUAN METRO AREA MAY
ALSO EXPERIENCE PERIODS OF LOCALLY HEAVY RAINS LATER TODAY...WHICH
MAY LEAD TO MINOR URBAN FLOODING. RESIDENTS AND VISITORS TO THE
LOCAL RIVERS AND SMALL STREAM ACROSS PUERTO RICO SHOULD ALSO
REMAIN ALERT TODAY TO ANY QUICK WATER RISES IN RIVERS AND
STREAMS.MUDSLIDES WILL ALSO BE POSSIBLE IN AREAS OF STEEP TERRAIN
WHERE THE SOIL REMAIN SATURATED.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
NORTH AND NORTHEAST FACING BEACHES OF PUERTO RICO TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SURGE OF MOISTURE AND INSTABILITY IS EXPECTED ON TUESDAY
WHEN A TROPICAL WAVE IS FORECAST TO CROSS THE LOCAL REGION. URBAN
AND SMALL STREAM FLOODING ALSO POSSIBLE DURING THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT STRONG WINDS...HAIL...FLOODING...
WATERSPOUT...RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-020845-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
433 AM AST SUN NOV 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL...
FREQUENT LIGHTNING AND STRONG GUSTY WINDS ARE LIKELY TODAY.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND GUT FLOODING
ACROSS PORTIONS OF THE VIRGIN ISLANDS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR MOST
OF THE BEACHES OF SAINT CROIX EXCEPT THE WEST COAST BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SURGE OF MOISTURE AND INSTABILITY IS EXPECTED ON TUESDAY
WHEN A TROPICAL WAVE IS FORECAST TO CROSS THE LOCAL REGION. URBAN
AND GUT FLOODING ALSO POSSIBLE DURING THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT STRONG WINDS...HAIL...FLOODING...
WATERSPOUT...RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN
JUAN.

In the hours before

Special weather statement, Nov 1, 9:21 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 PM AST SUN NOV 1 2015

PRZ001-002-005-020415-
NORTH CENTRAL-NORTHEAST-SAN JUAN AND VICINITY-
1121 PM AST SUN NOV 1 2015

...A STRONG THUNDERSTORM WILL AFFECT THE SAN JUAN METRO AREA...

AT 1118 PM AST...A STRONG THUNDERSTORM WAS OVER CANOVANAS AND
CAROLINA IS MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM IS
PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. STRONG GUSTY
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS
STORM WILL MOVE OVER THE REST OF SAN JUAN METRO AREA OVER THE NEXT
15 MINUTES OR SO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1846 6621 1848 6618 1846 6618 1847 6614
      1843 6611 1847 6611 1844 6603 1845 6597
      1846 6599 1845 6590 1842 6582 1827 6582
      1831 6597 1835 6629 1837 6630 1838 6648
      1846 6647 1849 6640
TIME...MOT...LOC 0318Z 088DEG 8KT 1841 6594

ER

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 5:25 PM CSTSpecial Marine WarningJSJ50 min

Nearby

Special Weather Statements in Puerto Rico, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.